The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.